Hail, Bradford
- When
- May 26, 4:30 PM EST
- Where
- Bradford County, 0.86 mi SE of South Waverly
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -76.520
A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A deep upper level low pressure system shifted east from the mid-Mississippi Valley region through the afternoon and evening. Broad southwest flow ahead of the system allowed temperatures to warm into the lower 80s, and with moderate instability, numerous showers and thunderstorms developed. Many reports of large hail and damaging winds occurred in northeast Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 26, 1:10 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 210 PM EDT THU MAY 26 2011 .SYNOPSIS... WINDS FROM THE SOUTHWEST WILL CONTINUE TO BRING IN WARM MOIST AIR TO THE REGION. SCATTERED THUNDERSTORMS ARE POSSIBLE BY LATE AFTERNOON AND INTO TONIGHT AND SOME OF THESE STORMS MAY BECOME SEVERE. AS A STORM SYTEM OVER THE MIDWEST MOVES CLOSER FRIDAY...MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE UNTIL THE FRONT MOVES THROUGH ON SATURDAY. && .NEAR TERM /THROUGH FRIDAY/... AS OF 2 PM...OUR AREA CONTINUES TO DESTABILIZE WITH MU CAPES NEARING 3000 J/KG. FORTUNATTELY THERE IS NOT A STRONG FORCING MECHANISM TO ORGANIZE THE STORMS. STILL ISOLATED CELLS ARE EXPECTED TO DEVELOP OVER THE NEXT COUPLE HOURS. GOOD CU FIELD IS FORMING ON THE SATELLITE PX AND RADAR HAS STORM CELLS DEVELOPING ALONG THE SOUTHERN LAKE ONTARIO SHORE NORTHWEST OF SYR. GIVEN A GOOD SHEAR ENVIRONMENT AS WELL AS THE CAPE... THERE IS THE POTENTIAL FOR SOME STORMS TO ROTATE AND BECOME SUPERCELLS PRODUCING ISOLATED LARGE HAIL...DAMAGING WIND OR ISOLATED TORNADOES. HENCE A TORNADO WATCH IS BEING ISSUED SHORTLY. HIGH RES MODELS SEEM TO INDICATE AFTER A BATCH OF CONVECTION LATE THIS AFTERNOON AND EVENING THAT ANOTHER SHORT-WAVE MAY BRING ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS THROUGH AFTER MIDNIGHT TONIGHT. FRIDAY...MORE SHOWERS AND TSTMS WITH AN ALMOST SIMILAR SITUATION. THE UPPER LOW OVER THE MID WEST EDGES EAST WITH A NEARLY STATIONARY FRONT ACROSS LAKE ONTARIO AND ERIE. THERE IS AGAIN A SLIGHT RISK FOR SEVERE. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... FRIDAY NIGHT INTO SATURDAY THE FRONT OVER THE GREAT LAKES WILL SLOWLY SLIDE SOUTHEAST INTO CENTRAL NY AND PA. CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE AS THE LONG WAVE TROUGH REMAINS OVER THE MIDWEST WITH SHORT-WAVES MOVING ACROSS THE AREA IN THE SOUTHWEST FLOW. BY SUNDAY THE FRONT WILL BE STRUNG MORE E-W ACROSS CENTRAL NY WITH A CONTINUED CHANCE FOR CONVECTION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. SUNDAY NIGHT THROUGH TUESDAY, A STRONG UPPER LEVEL RIDGE WILL EXIST ACROSS THE EASTERN UNITED STATES WITH SURFACE HIGH PRESSURE IN THE MID ATLANTIC REGION. THIS WILL RESULT IN A WARM SOUTH/SOUTHWEST FLOW WITH PARTLY TO MAINLY CLEAR SKIES ALONG WITH MAX TEMPS RANGING FROM THE MID 80S TO LOWER 90S. TUESDAY NIGHT THROUGH WEDNESDAY, SFC LOW PRES WILL MOVE ACROSS EASTERN CANADA AND DRAG A COLD FRONT THROUGH THE AREA WEDNESDAY MORNING. WILL ADVERTISE LOW CHC POPS FOR SHRA/TSRA ON WEDNESDAY WITH FRONTAL PASSAGE. MAX TEMPS WILL RANGE FROM THE UPPER 70S TO LOWER 80S. WEDNESDAY NIGHT THROUGH THURSDAY, STRONG COLD AIR ADVECTION ALONG WITH SFC HIGH PRES BUILDING SOUTH FROM THE UPPER GREAT LAKES WILL RESULT IN A SIGNIFICANT AIRMASS CHANGE WITH HIGHS ONLY IN THE LOWER 70S ON THURSDAY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... ATMOSPHERE THIS AFTERNOON MODERATELY TO EXTREMELY UNSTABLE BUT LACK OF SIGNIFICANT TRIGGER HAS RESULTED IN ONLY ISOLATED ACTIVITY SO FAR. LATER THIS AFTERNOON THROUGH EARLY EVENING WEAK TROFS MOVING THROUGH REGION MAY DEVELOP MORE ORGANIZED ACTIVITY. FOR THIS REASON INCLUDED FOUR HOUR TEMPO GROUPS LATE AFTERNOON THROUGH EARLY EVENING AT ALL TERMINALS FOR MVFR HEAVY SHOWERS WITH CB IN CLOUD GROUP TO IMPLY POTENTIAL FOR THUNDERSTORMS. OVERNIGHT, HAZE AND MIST WILL PRODUCE MVFR CONDITIONS ESPECIALLY AFTER 06Z. AFTER 13Z, CONDITIONS WILL RETURN TO VFR THROUGH 18Z. DURING THE AFTERNOON/EVENING MORE WIDESPREAD SHOWERS/THUNDERSTORMS ARE EXPECTED WITH MVFR CONDITIONS. SOUTHWEST WINDS AT 10 KNOTS GUSTING TO 20 KNOTS BECOMING LIGHT AND VARIABLE THIS EVENING. SOUTHWEST WIND AROUND 5 KNOTS ON FRIDAY. OUTLOOK... FRIDAY NIGHT THROUGH SATURDAY...MVFR IN PRIMARILY AFTN SHRA/TSRA. SUNDAY THROUGH TUESDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...BMW NEAR TERM...BMW SHORT TERM...BMW LONG TERM...RRM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 228 PM EDT THU MAY 26 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-271830- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 228 PM EDT THU MAY 26 2011 ...TORNADO WATCH 382 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY. SOME STORMS MAY BECOME SEVERE BOTH FRIDAY AND SATURDAY AFTERNOONS WITH LARGE HAIL AND DAMAGING WINDS REMAINING THE PRIMARY TREATS. LOCALIZED HEAVY RAIN AND FLOODING WILL ALSO BE POSSIBLE. STAY TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL PINE CITY 42.03N 76.87W
05/26/2011 E0.75 INCH CHEMUNG NY PUBLIC
0446 PM HAIL PINE CITY 42.03N 76.87W
05/26/2011 E1.00 INCH CHEMUNG NY PUBLIC
0450 PM HAIL HOMER 42.64N 76.18W
05/26/2011 E1.00 INCH CORTLAND NY PUBLIC
0454 PM HAIL ELMIRA 42.09N 76.81W
05/26/2011 M1.25 INCH CHEMUNG NY TRAINED SPOTTER
0455 PM TSTM WND DMG ELMIRA 42.09N 76.81W
05/26/2011 CHEMUNG NY PUBLIC
NUMEROUS TREE LIMBS DOWN DUE TO THUNDERSTORM WIND IN NW
ELMIRA
0504 PM TSTM WND DMG 1 SSW ELMIRA 42.08N 76.82W
05/26/2011 CHEMUNG NY AMATEUR RADIO
TREES AND WIRES DOWN
0511 PM HAIL TULLY 42.80N 76.11W
05/26/2011 M0.88 INCH ONONDAGA NY TRAINED SPOTTER
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
517 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL TULLY 42.80N 76.11W
05/26/2011 M1.00 INCH ONONDAGA NY TRAINED SPOTTER
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
521 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL SOUTHPORT 42.06N 76.81W
05/26/2011 M1.00 INCH CHEMUNG NY PUBLIC
TREES AND POWER LINES DOWN IN SOUTHPORTT
0450 PM TSTM WND DMG SOUTHPORT 42.06N 76.81W
05/26/2011 CHEMUNG NY PUBLIC
TREES AND POWER LINES DOWN IN SOUTHPORTT
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG BREESPORT 42.17N 76.73W
05/26/2011 CHEMUNG NY AMATEUR RADIO
SMALL SHED DAMAGED... SHINGLES ON HOUSE TORN OFF
&&
EMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL TULLY 42.80N 76.11W
05/26/2011 E1.75 INCH ONONDAGA NY TRAINED SPOTTER
ALSO 1.00 INCH DIAMETER HAIL REPORTED
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL POMPEY 42.90N 76.02W
05/26/2011 E0.75 INCH ONONDAGA NY TRAINED SPOTTER
&&
MJNThe Binghamton radar (KBGM), 50 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
13 hail, 10 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched down on a hillside about 1 mile southwest of Milan. The tornado then tracked to the northeast for about four-tenths of a mile before lifting near Route 220. Most of the damage was to trees. There was also a trailer that was damaged by the strong winds and falling trees.
Numerous trees were blown down, with minor building damage reported.
Two 100 foot tall trees were uprooted.
Structural damage was done to a nursing home.
Trees and wires were blown down all over Sayre. Siding and shingles were blown off a house in town.
Trees were blown down and uprooted.
Trees were blown down in Hallstead, Great Bend and New Milford.
Trees were blown down.
Trees were blown down county-wide. 10000 customers were without power.
Numerous trees were blown down in the county.
Trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308944, 308945, 308946, 308947, 308948, 308949, 308950, 308972, 308951, 308957, 308952, 308953, 308960, 308962, 308963, 308958, 308964, 308965, 308966, 308954, 308955, 308956, 308967, 308968.